Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 2, 183–362
Issue 1, 1–182

Volume 16, 5 issues

Volume 15, 5 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN (electronic): 1944-4184
ISSN (print): 1944-4176
Author index
To appear
Other MSP journals
This article is available for purchase or by subscription. See below.
Large 1-systems of curves in nonorientable surfaces

Sarah Ruth Nicholls, Nancy Scherich and Julia Shneidman

Vol. 16 (2023), No. 1, 127–139

A well-known avenue of research in orientable surface topology is to create and enumerate collections of curves in surfaces with certain intersection properties. We look for similar collections of curves in nonorientable surfaces, which are exactly those surfaces that contain a Möbius band. We generalize a construction of Malestein, Rivin and Theran to nonorientable surfaces to exhibit a lower bound for the maximum number of curves that pairwise intersect 0 or 1 times in a generic nonorientable surface.

PDF Access Denied

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at
or by using our contact form.

Or, you may purchase this single article for USD 30.00:

nonorientable surfaces, 1-systems of curves
Mathematical Subject Classification
Primary: 57M99
Received: 21 September 2021
Revised: 14 March 2022
Accepted: 15 March 2022
Published: 14 April 2023

Communicated by Frank Morgan
Sarah Ruth Nicholls
Wake Forest University
Winston-Salem, NC
United States
Nancy Scherich
Brown University
Providence, RI
United States
Julia Shneidman
Rutgers University
Hill Center for the Mathematical Sciences
Piscataway, NJ
United States